MAUDE Adverse Event Report: LIVANOVA DEUTSCHLAND BUBBLE SENSOR DETECTOR; MONITOR AND/OR CONTROL, LEVEL SENSING, CARDIOPULMONARY BYPASS

LIVANOVA DEUTSCHLAND BUBBLE SENSOR DETECTOR; MONITOR AND/OR CONTROL, LEVEL SENSING, CARDIOPULMONARY BYPASS
Model Number 23-07-50
Medical Device Problem Code Low Readings (2460)
Health Effect - Clinical Code Air Embolism (1697)
Date of Event 08/12/2023
Type of Reportable Event Death
Event or Problem Description
Livanova deutschland received a report that a bubble sensor detector did not detect an air bubble, seen by perfusionist in the arterial line.The issue occurred during procedure, following oxygenator (competitor) exchange.The patient died three (3) days after the surgery.
 
Additional Manufacturer Narrative
A.1.-a.5.Patient information was not provided.H10: livanova deutschland manufactures the bubble sensor detector.The incident occurred in wien, austria.Through follow-up communication with livanova field service representative, it was learned that the surgery started on (b)(6) 2023 at night and the reported issue occurred on (b)(6) 2023 between 00:40 and 00:55 am.The involved unit has been checked by livanova technician and no deviation has been detected.The serial read-out (real time device parameters and setting recording file) of the arterial pump was analyzed and there is no data stored in the pump microcontroller on the date of the event (b)(6) 2023), because the log file starts from (b)(6) 2023.Most likely this was due to the fact that the customer continued to use the device after the reported event and consequentially error log was overwritten with newer data.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
To further investigate the issue also the serial read-out (real-time device parameters and setting recording file) of all the other pumps used in the involved surgery was analyzed and no error message related to device malfunction was found to be stored on the event date.Moreover, the bubble sensor and the bubble module were requested by livanova for investigation.A functional test aimed to verify the bubble sensor behavior was performed simulating air bubble ingress.A pipe connection was used to insert the bubbles into the circuit and pass them through the bubble sensor.Bubbles were inserted into the circuit at different flow values (1.0, 2.0, 3.0, 5.0, 6.0, 8.0 and 10.0 lpm) and different bubble setting thresholds (small: diameter of 6.5 mm, medium: diameter of 5.0 mm and large: diameter of 4.0 mm).The bubble sensor correctly alarms at all flow values with the threshold set to small at medium and large thresholds, the bubble sensor did not alarm but the micro-bubbles symbol was shown on the bubble display of the system panel, meaning that the sensor was able to recognize a micro-air activity.In fact, as per s5 instructions for use, the alarm limit for a 3/8" bubble sensor at = 15 rpm depends on the threshold set on the bubble display and the minimum diameter the 3/8¿ bubble sensor can detect is 4.00 mm.Post-market surveillance analysis has identified no similar event reported to livanova.No evidence of the correlation between the incident and the patient's death has been provided.Based on gathered data, technical service activity and investigation results, no hardware failure has been detected.The possible root causes of the reported event are the following: - bubble sensor not linked to the arterial pump or disabled; - the micro-bubble function and the related alarm tone were not enabled and the bubble detected by the perfusionist was compatible with a micro air activity.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See initial report.

Brand Name
BUBBLE SENSOR DETECTOR
Common Device Name
MONITOR AND/OR CONTROL, LEVEL SENSING, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
LIVANOVA DEUTSCHLAND
lindberghstrasse 25
munich
Manufacturer (Section G)
LIVANOVA DEUTSCHLAND GMBH
lindberghstrasse 25
munich 80309
GM   80309
Manufacturer Contact
enrico greco
14401 w. 65th way
arvada, CO 80004
MDR Report Key17868449
Report Number9611109-2023-00490
Device Sequence Number20593473
Product Code KRL
UDI-Device Identifier04033817900597
UDI-Public(01)04033817900597(11)221205
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K955152
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 01/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number23-07-50
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/06/2023
Supplement Date Received by Manufacturer12/14/2023
Initial Report FDA Received Date10/04/2023
Supplement Report FDA Received Date01/12/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/05/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient SexUnknown